Hypertensive emergencies, or hypertensive crisis, is present in patients with a systolic blood pressure of over 180 mm Hg or a diastolic of over 120 mm Hg and evidence of impending organ damage.
- Vital signs alone can not determine if a patient’s hypertension is a life-threatening emergency. We need to be able to identify signs and symptoms of end-organ damage and treat the underlying causes.
- Vital signs…obviously need the BP
- Signs of Cerebrovascular impairement
- Altered LOC
- Cardiovascular compromise
- Chest Pain, changes on EKG
- Symptoms of heart failure
- Renovascular impairement
- Decreased urine output
- Blurred Vision
- BUN and Cr to assess kidney damage
- 12-lead EKG
- Chest X-Ray
- Head CT
- Admin O2 and get IV access
- Continuous BP monitoring (every 5 minutes)
- Check both arms
- May require an arterial line
- Sublingual or IV nitroglycerin
- IV nitroprusside
- IV labetalol
- *** Limit the decrease in BP to 20% in the first 24 hours to prevent relative hypotension
- Continuous monitoring, especially LOC
- Clinical Judgement
- Check blood pressure regularly if history of hypertension
- If you have strange symptoms, get checked, do not hesitate.
Hello everyone and welcome to today’s Lesson. In this session, we are going to discuss how we identify and treat hypertensive emergencies in the ED.
We need to remember that a patient’s blood pressure reading is simply a number. Yes, that number can tell us things, but the number alone does not truly indicate our patient’s status. We have all probably seen those patients whose baseline is hypertension. This doesn’t mean they are having an emergency. When they begin to have organ dysfunctions…then…..then its an emergency.
I think it goes without saying, if we are worried about hypertension, we need to get that blood pressure.
Then we keep a close eye out for signs of organ dysfunction. With the thought of cerebrovascular impairment, we would see a new headache and possible changes in the level of consciousness like increased confusion and possibly even seizures.
With cardiovascular compromise, we could have chest pain, changes in their 12-lead like T-wave inversions and even ST elevation which would indicate myocardial damage. We might also see symptoms of heart failure, and if you want to know those, there are a lot of awesome lessons here on NRSNG.com. Feel free to take a deep dive into heart failure in our med-surg cardiac units.
We want to look at the eyes, are they bleeding. I think I don’t have to tell you that bleeding from the eyes is never a good thing. We can also have papilledema, which is usually caused by the increased pressure of hypertension. Be aware of the patient starts complaining of any blind spots in their vision, it’s usually an indication of papilledema.
As this progresses, it might hit the kidneys. If your PCA brings you a urine sample like this one… it might send up some red flags for you (no pun intended). Gross hematuria is not a good sign for any patient but couple that with hypertension and you can infer that their kidneys are being damaged, On the other end of the spectrum, if they’re not putting any urine out, also not a good sign.
We could also see things like epistaxis, or a bloody nose. as well as blurry vision from those retinal issues. Basically, as with any patient, if blood is coming out of someplace it should not, it is probably not a good sign.
We need to get some information and we can do that in a number of ways. Take that urine sample to the lab for a urinalysis. We also want to get some blood for labs, most specifically a BUN and creatinine to tell us about their kidney function. We should get a 12-lead EKG and check for changes or abnormalities. And we can get a chest x-ray to look for infiltrates as well as a Head CT to rule out cerebral hemorrhages.
After we gather our information, we need to treat our problem, right. We want to start by giving some O2 and getting some large bore IV’s in place. We want continuous blood pressure monitoring. It might be a good idea to check both arms just in case we are concerned about possible aortic dissections. A really good way to monitor that BP is with an Arterial line if your facility can place one in the ED. That’s going to give you a constant pressure reading.
In treating this, one of our main goals is to reduce the pressure in the vasculature. We want to cause vasodilation. We can do that usually with medications like IV Nitroglycerin or nitroprusside. Another very common medication for hypertension in the ED is labetalol. We want to be careful with this though. We want to limit the decrease in their BP to 20% to prevent relative hypotension. What does this mean? Well we all think 120/80 is the ideal BP, right. Well if we have a patient whose baseline is 160/100 and they present with a BP of 220/120, well we know we need to lower it, right. But if we bring them down to 120/80, this would be too hypotensive for them. Their body would respond poorly to the drop. The decrease in BP from medication needs to be relative to their baseline.
And with any ED patient, we want to continuously monitor them.
Use your clinical judgment here guys, just hypertension may not be an emergency. It will be, however, if their organs begin to fail due to a lack of perfusion. And as we assess these patients, we need to decide what to treat and when. That acute confusion may require a head CT first. The chest pain might require the EKG first. remember to prioritize wisely.
A few key points:
Remember to continuously monitor these patients, both before and after interventions.
We need to assess the whole patient, just vital signs is not enough.
Know the signs or organ damage and what we consider problematic (you know, like bleeding from the eyes).
We want to treat properly. Get that BP down but don’t make them hypotensive in the process.
And you need to know your outcomes. What do we expect to see from our interventions?
Thanks for joining us for this lesson. As always you can check out all our other emergency medicine lessons here on NRSNG.com and as always, HAPPY NURSING!